Thunderstorm Wind, Eureka
- When
- July 23, 5:39 PM PST to 5:45 PM PST
- Where
- Eureka County, 14.43 mi WSW of Eureka
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.390, -116.180
A thunderstorm produced downburst winds gusting up to 86 mph about 14 miles west of Pinto Summit along Highway 50 in central Nevada.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A thunderstorm produced downburst winds gusting up to 86 mph about 14 miles west of Pinto Summit along Highway 50 in central Nevada.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 23, 2:34 PM PST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 334 PM PDT Sun Jul 23 2017 .SYNOPSIS...Moisture continues to surge into the region and will remain in place through the week. This will be coupled with a trough moving onshore from the Pacific. This combination will lead to an increase chance of thunderstorms and heavy rainfall through the next several days. && .SHORT TERM...Showers and thunderstorms are well underway across central NV. Some have been strong, with at least one SVR issued. Numerous Flood Advisories and one Flash Flood Warning has been issued. As the moisture continues to push northward, convection should break out across the I80 corridor by later aftn and early evening. Convection should also begin to develop by later aftn and early evening for western Humboldt Co. Activity should persist into the evening, before weakening after midnight. Monday will be another busy day with scattered to numerous showers and thunderstorms across central and northern NV. Given the modest flow and instability, a couple strong to severe storms will be possible. The main threat will be gusty winds. There could be some marginally severe hail, but confidence is low at this time. Storms will again go late into the evening and perhaps into the overnight. On Tuesday, convection will expand and intensify across the region. This is when the best dynamics move across the region. A strong jet for this time of the year will traverse the Great Basin co-located with 1000-2000 j/kg of CAPE. For Great Basin standards, this could be a significant outbreak of convection with isolated severe storms. Given the projected CAPE in the hail growth zone, modest shear, and favorable upper level dynamics, isolated large hail may also be possible. This will be watched closely and persons outdoors will want to keep a close eye to the sky and take action if a warning or threatening weather approaches. .LONG TERM...Tuesday night through Sunday. Monsoon moisture will remain entrenched in the Great Basin region into next weekend. Precipitable water values near 1 inch with daytime instability will promote daily thunderstorm development across the area. Forcing will wane from a peak on Tuesday so pulsed convection is expected to be predominant as high pressure progresses northwestward through midweek centering over the Great Basin by early next week. However, with lingering monsoon moisture and no avenue for moisture to exit the region, flash flooding will still be a concern even into early next week. && .AVIATION...Scattered afternoon and evening thunderstorms across east central NV today with impacts likely at KELY, KEKO and KWMC terminals. Gusty and erratic outflow/downburst winds up to 30 kts will accompany the thunderstorms. Heavy rain with reduced VIS is possible as well. && .FIRE WEATHER...Main concern will be across western Humboldt County for isolated to scattered dry thunderstorms this evening. High resolution guidance continues to suggest dry thunderstorms will form by late this afternoon and persist into the evening. The current RFW may need extended if convection continues into the night. Storms should weaken in the early morning hours. Elsewhere, scattered showers and thunderstorms continue across central NV. The storms are primarily wet, but a few fringe storms across northern NV may initially be dry or hybrid. The transition to wet should occur rather quickly and we are expecting scattered to numerous showers and thunderstorms through early week. As we progress into the early part of the week, flash flooding and strong to severe storms will be possible. Additionally, we will have to closely monitor recent burn scars for the potential of flash flooding and/or debris flows. This active pattern will continue through the week. && .HYDROLOGY...A Flash Flood Watch was issued for an increase in moisture and the potential for flash flooding on Monday. As of now, the best confidence is across the highway 50 corridor, but an expansion/extension may be needed tonight/tomorrow for the rest of the week. The biggest concern will be recent burn scars, including the Oil Well, Roosters Comb, Snowstorm, Red Springs, Cole Creek, Strawberry, and Tabor Flats burns scars. There are also other recent burn scars that will be closely monitored. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM PDT this evening for Central and Western Humboldt County. Flash Flood Watch from Monday morning through Monday evening for Northeastern Nye County-Southern Lander County and Southern Eureka County-White Pine County. && 94/93/93/94
Special Weather Statement
National Weather Service Elko NV
203 PM PDT SUN JUL 23 2017
NVZ037-232145-
Southern Lander County and Southern Eureka County NV-
203 PM PDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
245 PM PDT...
At 203 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of New Pass Summit, moving northeast at 15 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
New Pass Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3942 11768 3943 11764 3946 11766 3952 11759
3953 11750 3963 11746 3964 11749 3968 11746
3977 11750 3988 11746 3967 11708 3928 11749
3938 11770
TIME...MOT...LOC 2103Z 208DEG 21KT 3964 11747
DSSpecial Weather Statement
National Weather Service Elko NV
234 PM PDT SUN JUL 23 2017
NVZ035-037-232230-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
234 PM PDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER...
NORTHWESTERN WHITE PINE AND SOUTHERN EUREKA COUNTIES UNTIL 330 PM
PDT...
At 232 PM PDT, Doppler radar was tracking a series of storms over
central Eureka and east-central Lander counties. Theses storms are
slowly drifting east.
Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.
Locations impacted include...
Diamond Valley, Grass Valley, Eureka Airport and Garden Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3954 11605 3958 11674 3977 11685 3994 11678
3995 11616 3976 11581 3958 11589
TIME...MOT...LOC 2132Z 190DEG 4KT 3976 11643
DSSpecial Weather Statement National Weather Service Elko NV 326 PM PDT SUN JUL 23 2017 NVZ036-037-232315- Southern Lander County and Southern Eureka County NV- Northern Lander County and Northern Eureka County NV- 326 PM PDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST CENTRAL EUREKA COUNTIES UNTIL 415 PM PDT... At 325 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Grass Valley, moving northeast at 15 mph. Dime size hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Mount Tenabo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3988 11679 4007 11696 4027 11657 3997 11635 TIME...MOT...LOC 2225Z 242DEG 13KT 4002 11678 DS
Special Weather Statement
National Weather Service Elko NV
407 PM PDT SUN JUL 23 2017
NVZ037-040-232345-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
407 PM PDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 445 PM PDT...
At 406 PM PDT, Doppler radar was tracking a strong thunderstorm over
Gabbs, moving northeast at 15 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Gabbs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3867 11791 3880 11806 3907 11792 3909 11778
3911 11780 3914 11779 3914 11781 3915 11778
3918 11778 3918 11776 3908 11752 3863 11779
TIME...MOT...LOC 2306Z 206DEG 20KT 3884 11790
DSSpecial Weather Statement National Weather Service Elko NV 508 PM PDT SUN JUL 23 2017 NVZ031-038-240045- Southwest Elko County NV-Northern Elko County NV- 508 PM PDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 545 PM PDT... At 507 PM PDT, Doppler radar was tracking a strong thunderstorm near Ryndon, moving east at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Elko, Osino, Ryndon, western portions of Spring Creek and Lamoille Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is possible with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4080 11591 4110 11576 4113 11543 4080 11552 TIME...MOT...LOC 0007Z 270DEG 8KT 4100 11570 JRM
Special Weather Statement National Weather Service Elko NV 636 PM PDT SUN JUL 23 2017 NVZ030-240215- Humboldt County NV- 636 PM PDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY UNTIL 715 PM PDT... At 635 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Imlay, or 17 miles southwest of Winnemucca, moving north or northeast at 15 mph. Wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Winnemucca and Winnemucca Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4104 11802 4100 11769 4086 11778 4086 11804 TIME...MOT...LOC 0135Z 200DEG 12KT 4082 11800 JRM
The Elko radar (KLRX), 159 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705889.